Illinois, 2003

Winter Storm in Illinois, January 2, 2003

January 2, 2003 · NWS DVN · 3 events in 3 counties and zones

A winter storm moved across central Missouri and central Illinois during the day producing a swath of snow from southeast Iowa and northeast Missouri into west central Illinois. Snow accumulations varied greatly from 1 to 6 inches, with the highest amounts occurring over southern Hancock and southern McDonough counties.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

A winter storm moved across central Missouri and central Illinois during the day producing a swath of snow from southeast Iowa and northeast Missouri into west central Illinois. Snow accumulations varied greatly from 1 to 6 inches, with the highest amounts occurring over southern Hancock and southern McDonough counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 1, 3:00 PM CST, 10 hours earlier.

Area forecast discussion, Jan 1, 3:00 PM CST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
300 PM CST WED JAN 1 2003

A CLOSED UPPER LEVEL LOW IS SPINNING INTO THE SOUTHERN PLAINS WITH A
SURFACE LOW TAKING SHAPE IN THE RED RIVER VALLEY...BOTH IN LINE WITH
12Z AND 18Z MODEL RUNS.  DRY AND COOL NORTHEAST FLOW COVERS THE CWA
AND HAS BEEN INCREASING IN RESPONSE TO THE DEVELOPING PLAINS SYSTEM.

MAIN CONCERNS THIS FORECAST ARE THE POTENTIAL FOR SNOW WITH THE
CURRENT SYSTEM IN THE PLAINS...AND THE TRACK/INTENSITY OF THE TWO
NORTHWEST FLOW SHORTWAVES SATURDAY AND MONDAY.

MODEL TRENDS THE PAST FEW RUNS...INCLUDING THE 18Z ETA...HAVE BEEN
TO KEEP THE PLAINS SYSTEM WELL TO OUR SOUTH EACH RUN.  THUS THE MAIN
THREAT FOR ACCUMULATING SNOW WILL HOLD TO THE SOUTHERN FRINGES OF
THE CWA...WITH THE MID LEVEL DRY AIR BEING A LIMITING FACTOR TO THE
NORTHWARD EXTENT OF THE SNOW AS WELL AS THE AMOUNTS.  THE LACK OF AN
OPEN FETCH TO THE GULF WILL LIKELY INHIBIT THE SNOW MAKING POTENTIAL
OF THIS VERY DYNAMIC SYSTEM.

TWO NORTHWEST FLOW SHORTWAVE TROUGHS ARE PROGGED THROUGH THE AREA
SATURDAY AND LATE SUNDAY INTO MONDAY.  THERE IS MUCH MODEL VARIANCE
REGARDING STORM TRACK AND INTENSITY...AND THE SYSTEMS ARE STILL OFF
THE WEST COAST.  THE AVN CLOSES OFF BOTH WAVES IMPLYING SOME
POTENTIAL FOR ACCUMULATING SNOW.  HOWEVER... THE GULF REMAINS CUT
OFF.  GIVEN THE LACK OF CONSENSUS IN THE MODELS HANDLING OF THESE
SYSTEMS...I HAVE KEEP POPS MODEST.

IA...NONE.
IL...NONE.
MO...NONE.

WOLF
Hazardous weather outlook, Jan 1, 5:46 AM CST, 19 hours 14 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
546 AM CST WED JAN 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED.  A STRONG UPPER LEVEL STORM SYSTEM
WILL MOVE INTO SOUTHWEST MISSOURI TOWARD DAYBREAK THURSDAY.
SNOW IS EXPECTED TO DEVELOP IN THE VICINITY OF THE LOW AND LIFT
NORTHEAST OVERNIGHT...HOWEVER IN DOING SO IT WILL
ENCOUNTER DRIER AIR AND SHOULD DIMINISH TO JUST SOME FLURRIES BEFORE
REACHING FAR SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND EXTREME
NORTHEAST MISSOURI TOWARD SUNRISE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THE AFFORMENTIONED UPPER LEVEL STORM SYSTEM IS EXPECTED TO LIFT
NORTHEAST FROM EASTERN MISSOURI TO NORTHEAST OHIO
BY FRIDAY MORNING. LIGHT TO MODERATE SNOW WILL GRADUALLY SPREAD NORTH
THROUGH EXTREME NORTHEAST MISSOURI...SOUTHEAST IOWA AND
WEST CENTRAL ILLINOIS. AT THIS TIME...IT APPEARS AS THOUGH THERE IS
THE POTENTIAL FOR 1 TO 3 INCHES OF SNOW SOUTHEAST OF A LINE
FROM KEWANEE ILLINOIS...TO FORT MADISON IOWA AND KAHOKA MISSOURI...
WITH LOCALLY HIGHER AMOUNTS POSSIBLE IN SOUTHERN PORTIONS
OF CLARK...HANCOCK AND MCDONOUGH COUNTIES. THERE STILL REMAINS SOME
UNCERTAINTY AS TO THE EXACT TRACK WHICH WILL IMPACT WHERE AND HOW
MUCH SNOW WILL FALL. THEREFORE...YOU ARE ENCOURAGED TO MONITOR LATER
STATEMENTS AND FORECASTS. WINTER WEATHER ADVISORIES MAY BE NEEDED
FOR PORTIONS OF SOUTHEAST IOWA...WEST CENTRAL ILLINOIS AND
EXTREME NORTHEAST MISSOURI.

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, McDonough

When
January 2, 1:00 AM CST to 2:00 PM CST
Where
McDonough forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.456, -90.678 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
January 2, 1:00 AM CST to 2:00 PM CST
Where
Hancock forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.404, -91.165 (the zone’s center; the record gives no point)

Winter Storm, Warren

When
January 2, 1:00 AM CST to 2:00 PM CST
Where
Warren forecast zone
Reported by
TRAINED SPOTTER
Coordinates
40.849, -90.615 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, January 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5341519, 5341520, 5341521.